Jump to content

Advertisement
  • No one should be alone in this. We can help.
If you - or someone you know - are having thoughts about suicide, call 1-800-273-TALK (8255). Calls are connected to a certified crisis center nearest the caller's location. Services are available 24 hours a day, seven days a week.                                                                            If you - or someone you know - are having thoughts about suicide, call 1-800-273-TALK (8255). Calls are connected to a certified crisis center nearest the caller's location. Services are available 24 hours a day, seven days a week.

Advertisement
Advertisement
Advertisement
Photo

Prednisone (Steroids) Side Effects


  • Please log in to reply
6 replies to this topic

#1 kittyandrews

kittyandrews

    Junior Member

    ID: 44219

  • Junior Member
  • PipPip
  • 130 posts
  • Gender:Female
  • Location:TN

Posted 25 October 2010 - 10:53 AM

I am just curious if anyone has taken Prednisone(steroids) and what side effects they have had?

Also if you have taken it what is your mental health diagnosis and did your doctor do anything such as adjust your psychiatric drugs?

#2 cel01

cel01

    Newbie

    ID: 53544

  • Newbie
  • Pip
  • 14 posts
  • Gender:Female
  • Location:Upstate NY

Posted 25 October 2010 - 11:22 AM

Hi Kitty: I am not on Prednison but I came across an issue where medications I am taking for COPD emphysema has some steroids in them. I had found out that steroids can cause difficulties with BP illness in particular the Manic side. You may want to google steroid bipolar side effects if you have Bipolar. Let us know how it goes for you.

Take Care
Celeste

#3 kittyandrews

kittyandrews

    Junior Member

    ID: 44219

  • Junior Member
  • PipPip
  • 130 posts
  • Gender:Female
  • Location:TN

Posted 25 October 2010 - 02:05 PM

Hi Kitty: I am not on Prednison but I came across an issue where medications I am taking for COPD emphysema has some steroids in them. I had found out that steroids can cause difficulties with BP illness in particular the Manic side. You may want to google steroid bipolar side effects if you have Bipolar. Let us know how it goes for you.

Take Care
Celeste


Thanks for the information. I will definitly do more research. I have been diagnosised with bp2 and when started taking it went into a severe depression and then two days later went hypomanic. I didn't sleep for 5 days so my pdoc raised my seroquel temperarily to counter act the effect. I'm taking the steriods due to bell palsy. I was just wondering about other peoples experience. My bp2 diagnosis has been questioned by my current pdoc and counselor but I'm on 3 mood stabolizers which have been working very well to stablize my moods/depression. When I went hypomanic on Friday I was bouncing off the walls and had great ideas such as driving 3 hours to buy a turtle LOL my husband said no way and I got very angry but once I took my new dose of seroquel I was ok for the rest of the night.

#4 rehill

rehill

    Advanced Member

    ID: 17781

  • Advanced Member
  • PipPipPipPip
  • 284 posts
  • Location:Canada

Posted 26 October 2010 - 01:04 AM

I do not take Prednisone, but I am a nurse and it is prescrbed for all the patients in our specialized clinic. We teach all our patients that Prednisone can cause psychiatric problems for some people who have never had mental health issues before. For those who come to us with a pre-existing psychiatric diagnosis we teach them to stay in close contact with their psychiatrist while on the Prednisone. I have seen Prednisone cause/worsen depression, bipolar disorder and scizophrenia. Many of my patients require adjustment to the psychiatric meds' dosage. Some patients, however, find that there is no difference to their mental health concerns while on Prednisone. For most people the extent that Prednisone contributes to psychiatric disorders is a function of their Prednisone dosage. Once my patients get down to a low maintenace dose of Preednisone, the psychiatric concerns often will level off.

Good luck!!

#5 Bill74

Bill74

    Newbie

    ID: 52963

  • Newbie
  • Pip
  • 19 posts
  • Gender:Male
  • Location:texas

Posted 26 October 2010 - 02:31 AM

i was on prednisone in oct. 09 for 9 days. i started at 60mgs for 3 days 40mgs for 3 days then 20mgs for 3 days. it was hell on me i didn't sleep for the first 4 days on it i was having panic attacks and finally went to the er to seek help. they gave me xanax. i missed 3 weeks of work while on it and was not 100% for 2 months afterwards i told my pdoc who put me on it what happened and it seems she didn't belive me that it was the worst drug i ever took. she wanted to put me on blood pressure meds i said no thanks. ive only had panic attacks for periods of time 4 times 2 when i needed to see the dentist (bad tooth) and 2 times on predisone. i was not on any other meds when i was on prednisone.

#6 Trace

Trace

    Platinum Member

    ID: 10376

  • Platinum Member
  • PipPipPipPipPipPipPipPip
  • 52,085 posts
  • Gender:Female
  • Location:Sub Saharan Weather Cloud, South Africa

Posted 26 October 2010 - 04:31 AM

Hi kittyandrews

I am on long term use of Prednisone. I have been on it for two years. I am assuming that you are asking as you are considering taking it? Would you take it long term or short term? Short term should not effect you too much. Long term can affect you quite a bit. It also depends on what dosage you are on.

Main side effects are weight gain, but it is more air than weight, this is more common on long term use. I am lucky that I only have slight weight gain and not a lot and I was too small in the first place.
It also gives you a round face (long term use).

It causes excessive sweating. It can cause anger and rage (but has not with me, although I can be otherwise on it).
It should not be given to anyone suffering from Mental Illness for long periods of time (My depression was situational and not clinical).

It can also cause blackheads on higher doses.

Long term use causes your bones to deteriorate. I have lost some of my teeth due to Prednisone, but I have no choice but to be on it, as I have Lupus and will die without the right medication.

As Rehill says if you are on it, just work very closely with your pdoc. Also be careful not to miss a dose, it can make you feel awful.

Trace
Listen in deep silence. Be very still and open your mind.... Sink deep into the peace that waits for you beyond the frantic, riotous thoughts and sights and sounds of this insane world. - A course of miracles.

True beauty must come, must be grown, from within.... - Ralph W Trine.



Posted Image

#7 kittyandrews

kittyandrews

    Junior Member

    ID: 44219

  • Junior Member
  • PipPip
  • 130 posts
  • Gender:Female
  • Location:TN

Posted 26 October 2010 - 08:38 AM

Hi kittyandrews

I am on long term use of Prednisone. I have been on it for two years. I am assuming that you are asking as you are considering taking it? Would you take it long term or short term? Short term should not effect you too much. Long term can affect you quite a bit. It also depends on what dosage you are on.

Main side effects are weight gain, but it is more air than weight, this is more common on long term use. I am lucky that I only have slight weight gain and not a lot and I was too small in the first place.
It also gives you a round face (long term use).

It causes excessive sweating. It can cause anger and rage (but has not with me, although I can be otherwise on it).
It should not be given to anyone suffering from Mental Illness for long periods of time (My depression was situational and not clinical).

It can also cause blackheads on higher doses.

Long term use causes your bones to deteriorate. I have lost some of my teeth due to Prednisone, but I have no choice but to be on it, as I have Lupus and will die without the right medication.

As Rehill says if you are on it, just work very closely with your pdoc. Also be careful not to miss a dose, it can make you feel awful.

Trace


thank you to everyone who replied. I am currently on it and it is short term. I was just curious as to others reactions because I have had a very hard time on it. My moods were finally stable after over a year of going in and out of the hospital and trying 10 medications. The prednisone sent me for a whirl from the moment I went on it. Luckily I am learning to notice when things are going out of control so I called my psychiatrist and got an immediate appointment. However what makes me so frustrated is I saw an ER doctor, a neurologist, and my family doctor within 3 days of each other and not one of them warned me of the mood side effect so it took me by total surprise. So my question was more curiosity if others have had the same reaction. Luckily I will be off of it by the end of the week. I feel bad for those of you who have to take it long term I'm not sure I could handle that.




0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users